- Do not give co-codamol to children less than 12 years old. It can cause severe breathing problems.
- Co-codamol tablets and capsules come in 3 strengths. You can buy the lowest strength co-codamol from pharmacies but higher strengths are only available on prescription.
- Giving your child too much co-codamol can be harmful. Don't increase the dose or give a double dose if their pain is very bad.
- Always leave at least 6 hours between doses and give a maximum dose of 4 co-codamol tablets in 24 hours.
- Co-codamol is also known by many different brand names. Talk to your pharmacist if you have any questions about different brands.
Co-codamol can be taken by children aged 12 to 15 years if other everyday painkillers haven't worked. For children aged 16 years and over, read our information on co-codamol for adults.
Co-codamol is not suitable for some children. Tell your doctor before starting the medicine if your child:
- has lung problems or breathing difficulties
- has a head injury
- has adrenal gland problems
- has an illness which causes fits
- has liver problems
- has had their tonsils or adenoids removed because of a sleep problem called obstructive sleep apnoea syndrome
Co-codamol comes as tablets and capsules. They're swallowed whole with a drink of water, with or without food.
If your child finds it difficult to swallow tablets or capsules, co-codamol is also available as soluble tablets that dissolve in water to make a drink.
Different co-codamol strengths
Co-codamol tablets and capsules come in 3 different strengths.
They contain 8mg, 15mg or 30mg of codeine.
All 3 strengths contain 500mg of paracetamol the same as in a standard paracetamol tablet or capsule.
The strength of co-codamol appears as 2 numbers on the packet. For example, it may be written as 8/500. This means the tablet or capsule contains 8mg of codeine and 500mg of paracetamol.
You can buy the lowest strength of co-codamol (8/500) without a prescription, but only from a pharmacy. The higher strengths (15/500 and 30/500) are only available on prescription from a doctor.
How much to give
The normal dose for children aged 12 to 15 years is 1 tablet of co-codamol (of any strength) up to 4 times in 24 hours.
Always leave at least 6 hours between doses.
The maximum dose is normally 4 co-codamol tablets (of any strength) in 24 hours.
It's important to leave a gap between doses of co-codamol. Giving your child too much co-codamol can be very dangerous. That's because the paracetamol in it can cause liver damage. Don't increase the dose of co-codamol or give a double dose if their pain is very bad.
Don't give your child co-codamol that you have bought from a pharmacy for more than 3 days. If the pain doesn't improve after 3 days, talk to your child's doctor.
The maximum dose of co-codamol for children aged 12 to 15 years is normally 4 tablets in 24 hours. Wait at least 6 hours between doses.
How long to give it for
If your doctor has prescribed co-codamol for your child, give it for as long as recommended.
If you've bought co-codamol from a pharmacy, don't give it for more than 3 days. If they still have pain, talk to a pharmacist or doctor.
What if they take too much?
Taking more than the recommended dose can be dangerous.
If your child has taken an accidental overdose they may feel very sleepy, sick or dizzy. They may also see things that aren't there (hallucinations) or find it difficult to breathe.
In serious cases they can become unconscious and may need emergency treatment in hospital.
Call 999 or take them to A&E if your child has taken too much co-codamol and:
- they are seeing things that aren't there
they are finding it hard to breathe
Call 111 for advice is they have taken too much and feel sleepy, sick or dizzy,
If your child needs to go to hospital, take the co-codamol packet or leaflet inside it plus any remaining medicine with them.
It's safe to give children co-codamol with ibuprofen.
It's not safe to give children co-codamol with paracetamol or other medicines that contain paracetamol. Co-codamol already contains paracetamol so your child could get a paracetamol overdose.
Medicines that have paracetamol in them include painkillers (Tramacet and Co-Dydramol), migraine remedies and cough and cold remedies (Lemsip and Night Nurse).
Before giving them any other medicines, check the label to see whether they contain paracetamol.
Never give aspirin to a child under the age of 16 (unless their doctor prescribes it). It can cause serious, even fatal, side effects.
Like all medicines, co-codamol can cause side effects although not everyone gets them. Most children have no side effects or only minor ones.
Your child is more likely to have side effects if they take the higher strengths of co-codamol.
Common side effects
Common side effects happen in more than 1 in 100 children. Tell your doctor if the side effects bother your child or don't go away. Common side effects include:
- feeling or being sick
- feeling sleepy
Serious side effects
Serious side effects are rare and happen in less than 1 in 100 children.
Tell a doctor straight away if your child has:
- a skin rash
- difficulty peeing
- changes in their eyesight
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to co-codamol.
Contact a doctor straight away if:
- you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
- you're wheezing
- you get tightness in the chest or throat
- you have trouble breathing or talking
- your mouth, face, lips, tongue or throat start swelling
These are warning signs of a serious allergic reaction. A serious allergic reaction is an emergency.
These aren't all the side effects of co-codamol. For a full list, see the leaflet inside your medicine packet.
You can report any suspected side effect to the UK safety scheme.
What to do about:
- constipation - give your child plenty of high-fibre foods such as fresh fruit and vegetables and cereals. They should drink several glasses of water or another liquid each day.
- feeling or being sick - give co-codamol with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about giving your child an anti-sickness medicine if it carries on for longer.
- feeling sleepy - these side effects should wear off as your child gets used to co-codamol. Talk to your doctor if they carry on.
- headaches - make sure your child rests and drinks plenty of fluids. Talk to your doctor if the headaches last longer than a week or are severe.
Some medicines interfere with the way co-codamol works. And co-codamol can interfere with the way some medicines work. Tell your doctor if your child is taking:
- epilepsy medicines
- medicines to stop them feeling or being sick such as domperidone or metoclopramide
- medicines to treat infection, particularly rifampicin or ciprofloxacin
- antidepressants - some types don't mix with co-codamol
Mixing co-codamol with herbal remedies and supplements
It's not possible to say that complementary medicines and herbal teas are safe to take with co-codamol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.
Tell your pharmacist or doctor if your child is taking any other medicines, including herbal remedies, vitamins or supplements.
How does co-codamol work?
Co-codamol contains paracetamol and codeine. These 2 painkillers work in different ways to relieve pain.
Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain. Paracetamol also reduces fever by affecting the chemical messengers in an area of the brain that regulates body temperature.
Codeine belongs to a group of medicines called opiates. It affects pain receptors in the central nervous system and the brain to block pain signals to the rest of the body. When codeine blocks the pain receptors, there are other unwanted effects - for example slow and shallow breathing. It can also slow down digestion, which is why codeine can cause constipation.
When will my child feel better?
Co-codamol takes up to 1 hour to work. It keeps on working for about 5 hours.
How long should I give it for?
If you've bought co-codamol from a pharmacy, don't give it to your child for more than 3 days. If they're still in pain after this time, talk to your pharmacist or doctor.
If your doctor has prescribed co-codamol for your child, give it for as long as they recommended.
Is co-codamol addictive in children?
Yes, taking co-codamol regularly for a long time could make your child addicted to the codeine in it. But in reality, if they're taking it as a painkiller under medical supervision, it's very unlikely they will get addicted to it.
How will I know if my child is addicted?
If your child is addicted to co-codamol, they may find it difficult to stop taking it or feel they need to take it more often than necessary.
And if they stop taking co-codamol suddenly they may suffer from withdrawal symptoms. These include:
- panic attacks
- difficulty sleeping
- pins and
- ringing in the ears
Talk to their doctor if you're worried about addiction.
Is it safe for children to take co-codamol for a long time?
It's not usually recommended for children to take co-codamol that's been bought from a pharmacy for longer than 3 days.
If your child needs to take co-codamol for a long time their body can become tolerant to it. That means they may need higher doses to control their pain. This isn't usually a problem when they stop taking co-codamol. You can prevent withdrawal symptoms by reducing their co-codamol gradually.
Are there other painkillers that children can try?
Yes, there are other painkillers they can try.
Some painkillers work better than others for certain pains. For example, the best painkiller to ease a headache may not be the best one for backache.
Before giving your child co-codamol, try paracetamol to see if that helps the pain. Paracetamol can relieve most types of pain.
Painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, can reduce inflammation as well as pain. These are good for cold symptoms and aches and pains after an injury like a sprain. However, NSAIDs aren't suitable for some children. This includes children with stomach ulcers or severe heart, kidney or liver problems. If you would like to try NSAIDs please speak to your pharmacist or doctor.
Never give aspirin to a child younger than 16 years unless it's been prescribed by their doctor. There's a possible link between aspirin and Reye's syndrome in children. Reye's syndrome is a very rare illness that can cause serious liver and brain damage.
Can my child ride a bike with it?
Co-codamol can make them feel sleepy or dizzy. If this happens, they shouldn't ride a bike until they feel better.
Is there any food or drink they need to avoid?
They can eat and drink normally while taking co-codamol.